Skip to main content

Medication Compliance- Challenges and Coping Skills

In general, I take one anti-psychotic and one anti-depressant medication once in the morning time. Taking medication can be challenging for me especially if I forget to take the medication in the morning. In the past, I used to skip my dose of medication if I forgot to take it in the morning, but I would not take it in the late evening, because I did not notice the effect it had on me the following days. However, I do not do that anymore, my body and mind has changed over the years and I must take my medication every single day to avoid the consequences, which include my partner taking notice and the discomfort I feel in that, and risk of my many symptoms of paranoid schizophrenia flaring up.

Now, I recognize a change in me whenever I miss a day of medication, for me I lose concentration or eye contact with people and whatever is in front of me. This tendency makes me feel very uncomfortable because I like to keep eye contact with people, which I am generally good at it.

I understand there are a lot of routines I could do to remember to take my medication such as keep a pill container for every day of the week, to set my alarm, or to take my medicine when I do a daily practice like to brush my teeth, I have tried a few routines. Now, that I know there are ill effects if I do not take my medicine daily, I am even more prone to remember to take it in order to avoid my ramifications of embarrassment and discomfort in front of my partner and others, or worse disorientation caused by my mental illness.

Another reminder of why I need to stay compliant on my medication is my past experience of jail time, my family's concern during that delicate situation, and the accomplishments I've made since my diagnosis. Yes, taking medication is a life-long challenge for me but it is necessary for me to manage my severe mental illness and to take charge of my life!

If you are an individual living with a mental health diagnosis, do you notice any changes in yourself when you do not take your prescribed medication, for whatever reason? 

If you are a family member, do you notice when your relative is not taking their medication, if so, what are the initial signs?

I understand that what I am asking you is very personal, therefore I encourage you to respond anonymously if you do not want others to identify you online in order to participate, educate, and to relate to others. Thank you for taking the time to read about my challenges and ways that help me to cope!

To learn more about schizophrenia visit NAMI, Choices in Recovery, or Schizophrenia Society of Nova Scotia (Canada).


Anonymous said…
I have schizoaffective disorder, PTSD and SAD. I am on a antipsychotic, mood stabilizer and anti-anxiety med. I notice I sweat a lot when I forget my medication. I also become very anxious and suffer from more catastrophic thinking than usual. I can also become irritable. Other times, I don't suffer any psychiatric symptoms at all, but I just sweat a lot and my heart pounds.

I try my best to keep up on my medication. I have an electronic med minder with an alarm. You can fill it up with up to 9 consecutive days of doses. It really helps me, as when I just had a regular pill box, I would forget my doses a lot.

I feel better these days...
Anonymous said…
I finally got off Seroquel last year. It took me a few years to wean myself off (from 900mg to 25mg). I would feel physical withdrawal if i didn't take my Seroquel everyday and become ill.

I'm on Cipralex now.If I don't take it for a day or two I find I get more side effects when I start taking it again. I don't think I'll skip a dose again. It feels like having to start over.


Blackbird said…
Hey Ashley, I too was diagnosed with a sort of schizophrenia, or schizo affective disorder, when I was 25. I recently started a blog detailing the experiences I had when I had a heavy psychosis. I was hospitalized for three months, but I have yet to write about it. It is intermingled with philosophy and religion, as I was having these kind of 'visions' (hallucinations). I'm not sure if you want to read about this kind of stuff, but if you do, you are more than welcome. I thoroughly enjoy your blog and I thought I would share with you mine. Mine can be found at - it are all experiences I had when I was suffering from hallucinations. Perhaps you can relate to them, perhaps not, but I felt that besides scary they were also of a luminous nature sometime. If you read it, please let me know what you think. I will keep reading your blog as well.

I use abilify, an anti psychotic, and also an anti depressant. I am currently not having any hallucinations and am of a sane mind, so I started writing about it. Thank you in advance for taking the time to check out my blog.

All the best,

Ashley Smith said…

I am glad you 'feel better these days' and thank you for providing feedback. Stay encouraged!


That's good you stay focused on taking your medication every single day to avoid "starting over." Best to you!


Thank you for the invite to your blog, and yes that sort of info does interest me because I can relate... in the beginning I was very religious and thought I was on a mission for God. Anyway, I will check out your blog.

To all,

Thank you for commenting and sharing your experiences with this sort of daily task. I appreciate your comments, support and encouragement to continue to write.

Take care!

Anonymous said…
I have been diagnosed with several different things but one is schizoaffective disorder. If i dint take my medicine or if I miss a dosage then my whole body will react to that missed dosage. Its like my lips will begin to tingle and I just geel out of sorts. ( hard to explain). But right now my voices have been extremely loud and telling me not to take them because they are poison
TEM POK said…
I used to sometimes miss my nightly dose of Olanzapine if, say, I had been out all night partying and it was too late at night to take it without the consequence of being drowsy most of the next day.

I did notice a difference in my mood on such occasions. I became more depressed and irritable when missing a dose so nowadays I tend not to do so.

Despite the adverse reactions you experience when missing a dose, do you have any plans to come off your antipsychotic medication?
Ashley Smith said…

I hope you tell your doctor about the voices and let those closest to you know what is going on in order for them to support you during this challenging time.


I do not have any plans of getting off of my medication because of the severity of my illness which I experienced prior to my diagnosis.

Thank you for your feedback.

Ashley Smith

Popular posts from this blog

Religious Preoccupation

After a talk, a woman asked me if my faith contributed to my recovery because she noticed that I mentioned it throughout my speech. In addition to that, she told me that she observed people with faith as having a better outcome in their mental health recovery.

First, I came from a family with Christian values. My faith in God started to get intense during the latter years of high school, which in my opinion, is when I started having symptoms. In my experience religion plays a major role in my mental health- its delusions, its coping skills, and in my recovery. In medical terms they call my religious rituals and delusions "religious preoccupation."

Before I was diagnosed I was highly religious. In fact, I wanted to be an evangelist and to go to a Christian college. I would read my Bible for several hours a day throughout the day, listen to hymns, and meditate. Sometimes I would ignore people if they wanted my attention while I was meditating I was in such deep thought. Also, I …

How Can I Support Someone with Persecution Delusions

Recently, a reader asked how to support, or what to say to someone who has persecutory delusions and confides in them. I thought this question was profound. By investigating this question it could help so many people maintain or develop a trusting relationship with their relative, friend, or client, etc. I asked the opinion of my therapist, and she gave some pointers and asked me to remember a time when I was psychotic and what could someone have said to me to make me feel more comfortable...

When I was at my peak of psychosis everything was a sign from God- that truck making a U-turn meant go back, that taxi cab driver telling me to stay out of trouble meant he was in on it too. While I was psychotic I heard conflicting voices. When I would ask someone a question on the phone the voices would give different information. I was extremely paranoid. And almost everyone was a threat. I couldn't confide in relatives because they would tell my secrets, I couldn't trust friends becaus…

Lack of Trust: A Byproduct of My Mental Illness

In this entry, I'll share my experiences with Schizophrenia in regards to feeling lack of trust in others, paranoia, and isolation.... I remember my many episodes with Schizophrenia where I felt uneasy because of lack of trust in others. In the past, isolation was a giant bullying me around.

Sometimes my mind would take me to a place of fear, hurt, and an unsettling spirit, which started with what seemed like a strange look, or a different feeling around an individual, when in reality it was another symptom of my undiagnosed illness- paranoia. My paranoia was rampant and dictated my life prior to experiencing a crisis, which led me to jail and into forced treatment and to receive an official diagnosis of Schizophrenia in 2007.

In other words, my illness created enemies in my mind. For instance, I once believed my favorite kin was against me and I felt like she wanted me to fail, and I eventually thought she was conspiring to harm me. However, she never said anything to imply these f…